Alert archive / Kansas / Wind Chill Advisories in 2015

Wind Chill Advisory 4, NWS Topeka, KS

February 1, 20159 counties in Kansas

NWS Topeka, KS issued this wind chill advisory at Feb 1, 2015, 9:24 PM CST for 9 counties in Kansas. It took effect at Feb 1, 2015, 11:00 PM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 1, 2015, 9:24 PM CST (03:24 UTC)
In effect from
Feb 1, 2015, 11:00 PM CST
Expired
Feb 2, 2015, 9:00 AM CST
In force
10 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

716 
WWUS43 KTOP 020324
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
924 PM CST SUN FEB 1 2015


KSZ008>012-020>023-021500-
/O.NEW.KTOP.WC.Y.0004.150202T0500Z-150202T1500Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN
924 PM CST SUN FEB 1 2015

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST MONDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST MONDAY. 

* WIND CHILL VALUES...WIND CHILL READINGS WILL DROP TO AROUND 15
  BELOW ZERO OVERNIGHT THROUGH EARLY MONDAY MORNING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO
DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND
GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE.

&&

$$
1 follow-up statement
413 
WWUS43 KTOP 021457
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
857 AM CST MON FEB 2 2015

KSZ008>012-020>023-021600-
/O.EXP.KTOP.WC.Y.0004.000000T0000Z-150202T1500Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN
857 AM CST MON FEB 2 2015

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

THE WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING.
AS TEMPERATURES SLOWLY RISE ACROSS THE AREA THIS MORNING...WIND
CHILL VALUES WILL ALSO CONTINUE TO IMPROVE. THEREFORE THE ADVISORY
WILL BE ALLOWED TO EXPIRE. 


$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind chill advisory went out at Feb 1, 5:41 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Feb 1, 5:41 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
541 PM CST Sun Feb 1 2015

.UPDATE...
Issued at 508 PM CST SUN FEB 1 2015

Extended the winter weather advisory mainly for blowing snow
reducing visibilities until 9 PM. Do not expect more than a
dusting of additional snow through 9 PM.

&&

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Monday)
Issued at 240 PM CST SUN FEB 1 2015

Strong cold front continues to push southward across the forecast
area today. With it has come periods of light snow and windy
conditions, which along with the incoming cold air has brought
blowing snow, slick spots on roadways, and reduced visibilities in
blowing snow for some of our northern and western counties.  Will
continue to carry snow for the afternoon and areas of blowing snow
for the remainder of the afternoon, as winds are not expected to
decrease by a substantial amount until after midnight.  Snow is
lightening up as of middle afternoon, and as the upper trof axis is
now overhead and pushing eastward, expect snow to continue to
lighten and come to an end over the next several hours. Will keep
winter weather advisory in place through 6pm.  Roads will likely
stay slick through the overnight hours as temperatures continue to
fall, even though the snow comes to an end.

Overnight concerns will initially be blowing snow, but as the wind
and actual snowfall diminish, think this will become less impactful
through the evening.  However incoming cold air mass is quite cold,
and will drop overnight lows down into the single digits south and
to a few degrees below zero in our north.  This will bring
widespread wind chill values in the negative single digits, and may
come close in the far north to -15 by sunrise on Monday.  Will
monitor conditions, as if temperatures are even a few degrees cooler
than forecast, may need a Wind Chill advisory for the northern
counties around sunrise. Forecast highs on Monday are 20s far
northeast to around freezing in the west, although should at least
see some sunshine for a while during the morning and early
afternoon.

.LONG TERM...(Monday Night through Sunday)
Issued at 240 PM CST SUN FEB 1 2015

Weak ridge shifts across the Central Plains Monday evening and
Tuesday as lows Tuesday morning recover back into the teens and
lower 20s. Southwesterly winds at 850 MB Tuesday afternoon increase
to near 20 kts over north central Kansas. Decent mixing on the
eastern edge of the ridge where temps rise to 6C results in highs
quickly rising to the low and mid 50s over central Kansas. Since
guidance is not ingesting the amount of snow cover at this time,
there is more uncertainty in highs further north. Have trended down
using raw guidance where upper 30s/lower 40s seemed more plausible.
Next upper trough to watch arrives into northeast Kansas Wednesday
afternoon and evening. All guidance is beginning to come together
with previous versions of the ECMWF where a decent baroclinic zone
sets up right behind the frontal boundary. Highs Wednesday in the
20s to low 30s will keep all precip in the form of light snow. The
progressive nature of the wave suggests little to no accumulations
as it exits Thursday morning. A very cold arctic airmass settles
overhead at this time as low temperatures range from the single
digits to 5 degrees below zero. Any snow cover could have an effect
on these temps being a bit cooler.

Dry northwest flow resumes for next weekend as southerly flow
towards the sfc increases warmer air mixing to the surface. Highs
quickly recover back into the 40s and 50s as overnight lows average
in the 20s and 30s. Another upper trough rounds the western ridge
and tracks southeast through the Midwest Saturday evening into
Sunday. With most guidance showing better forcing staying to the
northeast, have removed precipitation chances at this time.

&&

.AVIATION...(For the 00Z TAFs through 00Z Monday Evening)
Issued at 541 PM CST SUN FEB 1 2015

MVFR cigs and vsbys with occastional IFR vsbys will continue with
SN and BLSN through 02Z with improving vsbys to VFR. Cigs are
expected to improve to VFR in the 06Z-09Z time period. Winds will
continue around 22kts with gusts to 33kts through 02Z then
decreasing through 06Z with winds below 10 kts after 09Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY until 9 PM CST this evening FOR
KSZ008>012-023-024.

&&

UPDATE...53
SHORT TERM...67
LONG TERM...Bowen
AVIATION...53
Hazardous weather outlook, Feb 1, 5:06 PM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
506 PM CST SUN FEB 1 2015

KSZ026-034>040-054>056-058-059-022315-
JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-
LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
506 PM CST SUN FEB 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

A STRONG COLD FRONT WILL CONTINUE TO BRING NORTHWEST WINDS
BETWEEN 20 AND 30 MPH WITH GUSTS UP TO 35 MPH THROUGH THE MID EVENING
HOURS. WATCH FOR SLICK SPOTS ON ROADWAYS AND ELEVATED SURFACES.
AREAS ACROSS NORTHEAST KANSAS MAY ALSO SEE REDUCED VISIBILITIES
DUE TO BLOWING SNOW THROUGH THE MID EVENING HOURS.

WIND CHILL VALUES EARLY MONDAY MORNING OF 10 TO 15 DEGREES BELOW
ZERO ARE EXPECTED...GENERALLY ALONG AND NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THURSDAY MORNING MAY ONCE AGAIN SEE EARLY MORNING WIND CHILL
VALUES IN THE MINUS 10 TO MINUS 15 DEGREE RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT TOTAL SNOW ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE IN TOPEKA.

KSZ008>012-020>024-022315-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-
506 PM CST SUN FEB 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH 9 PM SUNDAY
EVENING FOR PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS. A STRONG
COLD FRONT WILL CONTINUE TO BRING NORTHWEST WINDS BETWEEN 15 AND
30 MPH WITH GUSTS UP TO 35 MPH THROUGH THE MID EVENING HOURS. AS
TEMPERATURES CONTINUE TO FALL, WATCH FOR SLICK SPOTS ON ROADWAYS
AND ELEVATED SURFACES. AREAS ACROSS NORTHEAST KANSAS MAY ALSO SEE
REDUCED VISIBILITIES DUE TO BLOWING SNOW THROUGH THE EARLY
EVENING.

WIND CHILL VALUES EARLY MONDAY MORNING OF 10 TO 15 DEGREES BELOW
ZERO ARE EXPECTED...GENERALLY ALONG AND NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THURSDAY MORNING MAY ONCE AGAIN SEE EARLY MORNING WIND CHILL
VALUES IN THE MINUS 10 TO  MINUS 15 DEGREE RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT TOTAL SNOW ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, Feb 1, 4:57 PM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
457 PM CST SUN FEB 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     SNOW             10 W TOPEKA             39.05N 95.86W
02/01/2015  E1.0 INCH        SHAWNEE            KS   PUBLIC

0450 PM     SNOW             6 E VALLEY FALLS        39.34N 95.35W
02/01/2015  E4.0 INCH        JEFFERSON          KS   PUBLIC

&&

HENNECKE
Local storm report, Feb 1, 5:13 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
513 PM CST SUN FEB 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     SNOW             AXTELL                  39.87N 96.26W
02/01/2015  E8.0 INCH        MARSHALL           KS   PUBLIC

&&

HENNECKE
Local storm report, Feb 1, 5:23 PM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
523 PM CST SUN FEB 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     SNOW             6 NE TALMAGE            39.09N 97.18W
02/01/2015  M1.0 INCH        DICKINSON          KS   TRAINED SPOTTER

            SPOTTER REPORTED SNOW DEPTH OF 1 INCH.

&&

BDRAKE
Local storm report, Feb 1, 5:28 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
528 PM CST SUN FEB 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     SNOW             ALMA                    39.02N 96.29W
02/01/2015  E0.5 INCH        WABAUNSEE          KS   PUBLIC

&&

HENNECKE
Local storm report, Feb 1, 5:39 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
539 PM CST SUN FEB 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     SNOW             WESTMORELAND            39.39N 96.41W
02/01/2015  M5.0 INCH        POTTAWATOMIE       KS   PUBLIC

            LOCAL CITIZEN CALLED TO REPORT 5 INCHES OF SNOW DEPTH.

&&

BDRAKE
Local storm report, Feb 1, 5:46 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
546 PM CST SUN FEB 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     SNOW             NNE MARYSVILLE          39.85N 96.64W
02/01/2015  M5.0 INCH        MARSHALL           KS   TRAINED SPOTTER

            SPOTTER MEASURED SNOW DEPTH OF 5 INCHES.

&&

BDRAKE

Nearby

Wind Chill Advisories in Kansas, 2015Every wind chill advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.